Tornadoes · United States · Iowa · 2015
EF1 tornado, Beaconsfield to Westerville, Iowa, November 11, 2015
From Beaconsfield to Westerville, this EF1 tornado ran 11.2 miles across Ringgold and Decatur counties on November 11, 2015, touching down at 2:35 PM CST and reaching 200 yards wide. It killed nobody, and did $5,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- November 11, 2015
- Touchdown
- 2:35 PM CST (20:35 UTC)
- Lifted
- 2:48 PM CST (20:48 UTC)
- On the ground
- 13 minutes
- Path length
- 11.2 miles (18.0 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Counties
- Ringgold and Decatur counties
- Touchdown point
- 40.759, -94.037
- Lift-off point
- 40.884, -93.901
- Record number
- 1511111435-01
The damage survey
51 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- Lots of small branches broken along with some larger ones.
- Damage to trees on west side of track.
- Cleanup underway. Rated from photos taken earlier of widespread snapped trees.
- Very weak building with open face.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Widespread wind and tornado damage occurred in central Iowa as a result of a low pressure system that raced across the state. Originally, the low pressure center developed in eastern/southeastern Colorado late Tuesday/early Wednesday and proceeded to quickly move east-northeast across Kansas before taking a more northeasterly turn as it approached southwest Iowa. Throughout the event, MUCAPE values were generally in the neighborhood of 500 J/kg. Shear values were supportive with 0-1km values and 0-6km values around 35kts and 85-90kts respectively. SRH values were also very supportive with 0-1km and 0-3km values around 350 m2/s2 and 500 m2/s2 respectively. With the speed of the system and the ample support, resulting storms were fast moving, in excess of 40mph, and of the low topped supercell variety before transitioning into a linear system as the event progressed.
Survey determined tornado started in rural areas of eastern Ringgold county and produced tree damage before leaving the county. Tornado moved into Decatur county.
Tornado moved into Decatur county from Ringgold county. NWS storm survey then tracked the tornado across northwest Decatur county. A cattle lean-to was destroyed along with two other outbuildings damaged. There was extensive tree damage in a small area near the town of Grand River.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Nov 11, 12:16 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Nov 11, 12:16 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1216 PM CST WED NOV 11 2015 .SHORT TERM /TODAY/... ISSUED AT 352 AM CST WED NOV 11 2015 TODAY WILL FEATURE DYNAMIC AND CHANGEABLE WEATHER WITH SEVERAL POTENTIAL HAZARDS. A LARGE AND POWERFUL STORM SYSTEM CURRENTLY TAKING SHAPE OVER THE COLORADO ROCKIES AND SOUTHWESTERN HIGH PLAINS WILL EJECT EAST NORTHEASTWARD DURING THE DAY...DEEPENING RAPIDLY BY THIS AFTERNOON WITH THE SURFACE LOW PRESSURE CENTER MOVING OVER IOWA BY SUNSET. AHEAD OF THE SYSTEM...EARLY THIS MORNING...WE ARE ALREADY SEEING RAPID PROLIFERATION OF LOW/MID CLOUDS ACROSS THE REGION AND AN INVERTED TROUGH EXTENDING UP ACROSS WESTERN AND NORTHWESTERN IOWA. SOME AREAS ALONG THIS TROUGH FROM EASTERN NEBRASKA INTO WESTERN IOWA ARE REPORTING LIGHT FOG...BUT ITS DEVELOPMENT IS BEING HAMPERED BY THE INCREASING CLOUD COVER. SOME HIGH RESOLUTION MODELS ARE DEPICTING A BREAKOUT OF DENSE FOG WITHIN THE TROUGH AXIS...MAINLY AFFECTING OUR WESTERN COUNTIES...LATER THIS MORNING TOWARD SUNRISE. HOWEVER...THIS THREAT SEEMS MITIGATED BY THE EXTENSIVE CLOUD COVER ANTICIPATED...AND NO ADVISORY IS BEING ISSUED. WILL MAINTAIN A CLOSE WATCH ON OBSERVATIONAL TRENDS IN CASE ONE BECOMES WARRANTED IN THE NEXT SEVERAL HOURS. LATER THIS MORNING...LIGHT RAIN/SHOWERS WILL PROBABLY DEVELOP ACROSS THE FORECAST AREA WITHIN THE BROAD AREA OF WARM AIR/MOISTURE ADVECTION AND INCREASING UPPER FORCING ON THE FORWARD FLANK OF THE LOW. HOWEVER...COVERAGE OF RAIN REMAINS UNCERTAIN AND WHILE THE SYNOPTIC MODELS ARE HANGING ONTO FAIRLY WIDESPREAD QPF...THE HIGH RESOLUTION SHORT RANGE SOLUTIONS ARE MORE PESSIMISTIC AND DEPICTING MORE LIKE DRIZZLE OR ISOLATED LIGHT SHOWERS. HAVE TRENDED POPS DOWN SOMEWHAT IN THE MORNING BUT KEPT THEM LARGELY IN THE CHANCE TO LIKELY RANGE...WITH OVERCAST SKIES PREVAILING PAST MIDDAY. IN ANY EVENT NO REAL IMPACT IS FORESEEN FROM ANY PRECIP THROUGH THE MORNING HOURS EVEN THOUGH A FEW THUNDERSTORMS MAY BECOME POSSIBLE IN THE WEST TOWARD NOON. IN TERMS OF HAZARDOUS WEATHER...THE PRIMARY FOCUS IS ON THE SEVERE WEATHER POTENTIAL THIS AFTERNOON. IT APPEARS LIKELY THAT A DRYLINE/PREFRONTAL TROUGH ROCKETING EASTWARD AHEAD OF THE LOW/COLD FRONT WILL SWEEP ACROSS OUR SOUTHERN AREAS SOMETIME IN THE AFTERNOON. AS IT DOES SO...WE SHOULD SEE RAPID CLEARING ALLOWING FOR SOME MODEST DESTABILIZATION. WITHIN AN ENVIRONMENT OF VERY STRONG FORCING AND WIND SHEAR/FLOW FIELDS THIS MAY BE SUFFICIENT FOR DISCRETE THUNDERSTORM DEVELOPMENT. HOWEVER...THERE IS UNCERTAINTY REGARDING WHAT TIME CLEARING WILL OCCUR IN SOUTHWEST IOWA AND WHERE ANY SUCH STORMS WILL INITIATE. HRRR/RAP/NMM/ARW RUNS CONSISTENTLY BRING A SHARP CLEARING EDGE INTO OUR SOUTHWESTERN COUNTIES AROUND 20 OR 21Z WITH CONVECTION DEVELOPING RIGHT ALONG THAT EDGE. THIS IS CONSISTENT WITH CONCEPTUAL MODELS AND SEEMS TO BE THE ONLY WAY THAT SUCH DISCRETE CELLS COULD TAP INTO THE STRONGEST LOW LEVEL SHEAR...AS BEHIND THE DRYLINE SURFACE WINDS WILL GO SOUTH SOUTHWEST AND SHEAR WILL BECOME MORE UNIDIRECTIONAL. AT THE SAME TIME...IF THE STORMS REALLY ARE TIED RIGHT ONTO THE BACK EDGE OF THE LARGE LOW CLOUD SHIELD...THEN THERE MAY NOT BE TIME TO DESTABILIZE AHEAD OF THEM AND THEY COULD BE ELEVATED. HRRR SURFACE CAPE FIELDS SEEM TO INDICATE THIS WILL BE THE CASE. ALL IN ALL...INGREDIENTS ARE PRESENT FOR SOME TORNADO POTENTIAL MAINLY IN SOUTHWESTERN AND SOUTHERN IOWA...HOWEVER IT WILL BE A VERY NARROW WINDOW OF OPPORTUNITY IN TIME AND SPACE AND THINGS WILL HAVE TO COME TOGETHER JUST RIGHT. WE WILL BE CLOSELY MONITORING THIS POTENTIAL THROUGH THE DAY FOR POSSIBLE WATCH/WARNING ISSUANCE DURING THE AFTERNOON. FINALLY...AS AFTERNOON STORMS MOVE RAPIDLY EASTWARD AND THE LOW PRESSURE CENTER TRACKS INTO IOWA TOWARD SUNSET...VERY STRONG WINDS ON THE BACKSIDE OF THE SYSTEM WILL APPROACH OUR WESTERN COUNTIES AROUND OR SHORTLY AFTER 00Z. THIS IS DISCUSSED IN DETAIL IN THE LONG TERM SECTION BELOW...AND WIND ADVISORIES/WARNINGS ARE IN EFFECT. .LONG TERM /TONIGHT THROUGH TUESDAY/... ISSUED AT 352 AM CST WED NOV 11 2015 THE THUNDERSTORMS ACTIVITY WILL BE RACING QUICKLY EAST OF THE FORECAST AREA TOWARD 00Z. THE PRIMARY FORECAST CONCERN OVERNIGHT REMAINS HIGH WIND POTENTIAL ON AS THE LOW PRESSURE SYSTEM DEPARTS AND THE PRESSURE GRADIENT QUICKLY INCREASES AS STRONG PRESSURE RISES LIFT INTO CENTRAL IOWA. THE PRESSURE GRADIENT OF 70-80 UBARS/KM STILL EXPECTED ALONG WITH PRESSURE RISES OF 12-15 MB/6 HRS. A STRATIFORM PRECIPITATION SHIELD WILL BE NEARLY COINCIDENT TO THE REGION WITH MAX EXPECTED WINDS. WHILE STRONG COLD ADVECTION WILL HELP MIX THE LOW LEVELS TO NEAR 900 MB WITH 50+ KTS OF WIND IN THE MIXED LAYER...IT IS POSSIBLE THAT VERTICAL ASCENT BETWEEN 925-700 MB MAY LIMIT PEAK WINDS A BIT. THAT SAID...PLENTY OF INGREDIENTS FAVORABLE FOR A HIGH WIND EVENT OVERNIGHT AND HAVE EXPANDED THE HIGH WIND WARNING DOWN TO THE I-80 CORRIDOR FROM THE DSM METRO AND WEST AND SUSPECT THE POSSIBILITY IT WILL NEED TO BE EXPANDED FURTHER. SOME OF THE HIGH RES GUIDANCE SOLUTIONS ARE SUGGESTING WIND GUSTS TO NEAR 65 MPH BY MID TO LATE EVENING WITH SUSTAINED WINDS OF 35 TO 40 MPH. STILL POTENTIAL FOR THE PRECIPITATION TO MIX WITH OR CHANGE OVER TO ALL SNOW LATE TONIGHT OVER NORTHERN IOWA. LITTLE TO NO ACCUMULATIONS ARE EXPECTED. THE WINDY CONDITIONS WILL CONTINUE ON THURSDAY AS DEEPER MIXING OCCURS AND ANOTHER STRONG UPPER LEVEL SHORT WAVE APPROACHES FROM THE NORTHEAST. THE SUBSIDENCE REGION OF THIS SHORT WAVE WILL ARRIVE OVER CENTRAL IOWA BY MID TO LATE AFTERNOON. AT THIS TIME...IT APPEARS THAT HIGH WIND CONDITIONS WILL NOT BE MET ON THURSDAY THOUGH IT MAY BE CLOSE IN SOME AREAS. SUSTAINED WINDS OF 30 TO 35 MPH WITH GUSTS OF 50 MPH ARE LIKELY THURSDAY. VERY DRY DEWPOINTS ARRIVE THURSDAY NIGHT INTO FRIDAY WITH A SFC RIDGE PASSING ACROSS IOWA FRIDAY NIGHT. FRIDAY NIGHT WILL BE THE BEST CHANCE FOR DES MOINES TO REACH FREEZING FOR THE FIRST TIME THIS FALL PENDING THE TIMING OF RETURN FLOW DEVELOPING LATE THAT NIGHT. WARM ADVECTION WILL BRING HIGHS BACK INTO THE 50S TO LOWER 60S FOR THE WEEKEND ALONG WITH DRY CONDITIONS. PRECIPITATION CHANCES RETURN EARLY NEXT WEEK AS A WESTERN TROUGH BRINGS SOUTHWEST FLOW BACK TO THE MIDWEST. && .AVIATION...11/18Z ISSUED AT 1216 PM CST WED NOV 11 2015 MAIN CONCERNS WILL BE CONVECTION AND WIND THROUGH THE PERIOD. STRONGER STORMS BREAKING OUT OVER SOUTHEAST NEBRASKA AND MORE OVER NORTHEAST KS ATTM. WILL BE SEEING THE STORMS FLARE RAPIDLY NORTHEAST OVER THE NEXT SEVERAL HOURS...REACHING KDSM BETWEEN 20-21Z AT LATEST AND NEARING KOTM BY 23-00Z. WINDS STILL EXPECTED TO REACH HIGH WIND CRITERIA OVER MUCH OF THE AREA...ESPECIALLY NORTHWEST WITH GUSTS NEARING 45 TO NEAR 50 KTS ELSEWHERE. WINDS SETTLE SLIGHTLY AFT 12Z THURSDAY...BUT STILL REMAIN STRONG WITH GUSTS NEAR 45KTS. OTHERWISE...CIGS GRADUALLY LOWER TO IFR AFT 03Z AS COLD AIR ARRIVES...THEN RISE TO VFR BETWEEN 13-15Z THURSDAY. WILL CONTINUE TO MONITOR FOR ANY TEMPO THUNDER WIND GUSTS AS STORMS NEAR BOTH KDSM AND KOTM TODAY./REV && .DMX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 9 PM THIS EVENING TO 6 AM CST THURSDAY FOR ADAIR-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO- CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK- HARDIN-HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-POCAHONTAS-POLK-SAC- STORY-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT. WIND ADVISORY FROM 6 AM TO 6 PM CST THURSDAY FOR ADAIR-AUDUBON- BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-DALLAS-EMMET- FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH- MADISON-PALO ALTO-POCAHONTAS-POLK-SAC-STORY-WARREN-WEBSTER- WINNEBAGO-WORTH-WRIGHT. WIND ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST THURSDAY FOR ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CLARKE-DAVIS-DECATUR- GRUNDY-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK- RINGGOLD-TAMA-TAYLOR-UNION-WAPELLO-WAYNE. && SHORT TERM...LEE LONG TERM...DONAVON AVIATION...REV
Hazardous weather outlook, Nov 11, 11:43 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1143 AM CST WED NOV 11 2015 IAZ027-028-038-039-049-050-061-062-074-075-081>086-092>097-121745- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1143 AM CST WED NOV 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON ALONG AND SOUTH OF HIGHWAY 20. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND A FEW TORNADOES MAY OCCUR. A WIND ADVISORY IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WIND ADVISORY IS IN EFFECT FOR THE AREA THURSDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY BETWEEN 2 PM AND 7 PM SOUTH OF HIGHWAY 20. IAZ004>007-015>017-023>026-033>035-044-121745- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-CRAWFORD- 1143 AM CST WED NOV 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY ALONG AND SOUTH OF HIGHWAY 20. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND A FEW TORNADOES MAY OCCUR. QUARTER SIZED HAIL IS POSSIBLE. LOCALLY HEAVY RAINFALL MAY OCCUR AS WELL WITH AMOUNTS EXCEEDING 2 INCHES MAINLY NORTH OF HIGHWAY 20. A HIGH WIND WARNING IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WIND ADVISORY IS IN EFFECT FOR THE AREA THURSDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. IAZ036-037-045>048-057>060-070>073-121745- HAMILTON-HARDIN-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-WARREN- 1143 AM CST WED NOV 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE STORMS ARE LIKELY THIS AFTERNOON. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND A FEW TORNADOES MAY OCCUR. A HIGH WIND WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WIND ADVISORY IS IN EFFECT FOR THE AREA THURSDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY BETWEEN 2 PM AND 7 PM. REV
In the hours before
Local storm report, Nov 11, 2:20 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
220 PM CST WED NOV 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TORNADO CORNING 40.99N 94.75W
11/11/2015 ADAMS IA EMERGENCY MNGR
DAMAGE TO SEVERAL BUILDINGS IN THE
INDUSTRIAL PARK WEST SIDE OF TOWN. TREES
DOWN. OXYGEN TANKS DAMAGED AND LEAKING.
ROOFS DAMAGED. TORNADO SPOTTED BY BUILDING
EMPLOYEES. TIME ESTIMATED FROM RADAR.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Nov 11, 2:21 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
221 PM CST WED NOV 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FUNNEL CLOUD 5 ENE CARBON 41.07N 94.74W
11/11/2015 ADAMS IA PUBLIC
FUNNEL WENT DOWN AND CAME BACK UP.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Nov 11, 2:26 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
226 PM CST WED NOV 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND DMG 2 ENE BENTON 40.71N 94.32W
11/11/2015 RINGGOLD IA PUBLIC
ESTIMATED 60 TO 70 MPH WINDS ON IA HWY 2
WEST OF MOUNT AYR. ALSO DEBRIS ON IA HWY 2.
&&
JAZLocal storm report, Nov 11, 2:27 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
227 PM CST WED NOV 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 1 N BRIDGEWATER 41.26N 94.67W
11/11/2015 ADAIR IA STORM CHASER
BARN LOST ITS ROOF 1 MI NORTH OF BRIDGEWATER
ALONG IA HWY 92.
&&
JAZLocal storm report, Nov 11, 2:30 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CST WED NOV 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG 1 S DELPHOS 40.65N 94.34W
11/11/2015 RINGGOLD IA EMERGENCY MNGR
DEBRIS AND POWER LINES DOWN NEAR FARM. FROM
RINGGOLD COUNTY EMERGENCY MANAGER.
&&
BSSLocal storm report, Nov 11, 2:35 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CST WED NOV 11 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 3 SSE PRESCOTT 40.98N 94.59W
11/11/2015 ADAMS IA TRAINED SPOTTER
SEMI BLOWN OVER BY VERY HIGH WINDS ON
HWY-34.
&&
NWS DES MOINES IA
IRIS SYSTEMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
8.6 hours before the tornado, 209 km from the path. November 11, 2015.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -97206 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 2.3 K/km
The surface observations
Lamoni (LWD), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 103 km away, was scanning. The volume nearest the touchdown began at 20:36 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of November 11, 2015
22 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 11 | 12:48 PM CST | EF0 | Page, IA | 0.6 | 50 | |||
| November 11 | 1:48 PM CST | EF1 | Pottawattamie, IA | 10.2 | 150 | $1.4 million | ||
| November 11 | 2:00 PM CST | EF1 | Taylor, IA | 21.8 | 450 | $405,000 | ||
| November 11 | 2:09 PM CST | EF1 | Ringgold, IA | 12.2 | 280 | $125,000 | ||
| November 11 | 2:25 PM CST | EF0 | Mercer, MO | 0.3 | 40 | |||
| November 11 | 2:31 PM CST | EF0 | Carroll, IA | 1.5 | 40 | |||
| November 11 | 2:49 PM CST | EF0 | Madison, IA | 5.7 | 70 | $3,000 | ||
| November 11 | 2:51 PM CST | EF1 | Madison, IA | 10.1 | 75 | $25,000 | ||
| November 11 | 2:56 PM CST | EF0 | Madison, IA | 3.0 | 160 | $5,000 | ||
| November 11 | 2:57 PM CST | EF0 | Wayne, IA | 0.6 | 15 | |||
| November 11 | 2:57 PM CST | EF0 | Guthrie, IA | 3.2 | 75 | $5,000 | ||
| November 11 | 2:59 PM CST | EF1 | Dallas, IA | 11.3 | 100 | $10,000 | ||
| November 11 | 3:22 PM CST | EF2 | Appanoose, IA | 13.0 | 190 | $350,000 | ||
| November 11 | 3:27 PM CST | EF0 | Polk, IA | 2.6 | 150 | $25,000 | ||
| November 11 | 3:42 PM CST | EF1 | Marion, IA | 4.4 | 100 | 1 | $350,000 | |
| November 11 | 4:15 PM CST | EF0 | Marshall, IA | 1.9 | 100 | $1,000 | ||
| November 11 | 4:16 PM CST | EF1 | Mahaska, IA | 24.6 | 130 | $1,000 | ||
| November 11 | 4:20 PM CST | EF2 | Mahaska, IA | 6.6 | 150 | $76,000 | ||
| November 11 | 4:40 PM CST | EF1 | Scotland, MO | 2.5 | 75 | |||
| November 11 | 6:36 PM CST | EF1 | Scott, IA | 2.4 | 100 | |||
| November 11 | 6:37 PM CST | EF0 | Rock Island, IL | 0.1 | 25 | |||
| November 11 | 6:39 PM CST | EF1 | Henry, IL | 4.2 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.